Alert archive / Iowa / Snow Advisories in 2007

Snow Advisory 10, NWS Des Moines, IA

December 31, 20077 counties in Iowa

NWS Des Moines, IA issued this snow advisory at Dec 31, 2007, 7:42 AM CST for 7 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2007, 7:42 AM CST (13:42 UTC)
Expired
Dec 31, 2007, 2:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Davis County, IA, Decatur County, IA, Monroe County, IA, Ringgold County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Dec 31, 5:40 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 31, 5:40 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST MON DEC 31 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
FOG AND STRATUS HAVE AGAIN DEVELOPED OVER THE AREA TONIGHT FROM
CENTRAL AND NORTHERN IA AND STATES NORTH. WITH LITTLE CHANGE
EXPECTED THROUGH THE MORNING HOURS...WILL BE EXTENDING THE DENSE FOG
ADVISORY THROUGH 15Z. OBJECTIVE SFC ANALYSIS SHOWS WEAK LOWS OVER
MN/SD IN THE NORTHERN STREAM AND LOWS OVER KS/OK IN THE SOUTHERN
STREAM. ALOFT...PATTERN SHOWS WAVE ENERGY OVER THE PLAINS AND ALSO
OVER THE NORTHERN ROCKIES TNT. LOW OVER SOUTHERN CANADA IS EXPECTED
TO DROP SOUTH SOUTHEAST AND BE OVER IA BY TUESDAY MORNING ALONG WITH
STRONG COLD POOL AT THE SFC AND ALOFT. SFC WAVE TNT OVER KS WILL
STRENGTHEN SOME AND QG FORCING INCREASING AS IT PASSES OVER NORTHERN
MO AND SOUTHERN IA. BOTH NAM AND GFS CONTINUE TO SHOW DEF ZONE
DEVELOPING OVER THE SOUTHERN PORTION OF THE AREA. CURRENTLY LIGHT
SNOW FALLING OVER SOUTHEAST NE AND HEADING EAST. GFS A BIT STRONGER
WITH TROWAL DEVELOPMENT AS H850 LOW TRACKS ACROSS NORTHERN MO AND
CLOSES OFF NEAR BURLINGTON BY 18Z. WITH BEST DYNAMICS
SOUTH...ACCUMULATING SNOWS WILL BE LIMITED TO SOUTHERN SECTIONS AND
MAINLY ALONG THE BORDER COUNTIES WHERE 2 OR MORE INCHES OF SNOW MAY
FALL TODAY. HIGHS PROBLEMATIC TODAY AS RADIATIONAL COOLING THRU
NIGHT AND FOG HAVE LEFT REGION WITH A COLDER START THAN PROGGED.
WITH LOW TRACKING SOUTH AND LIGHT NORTH WINDS TO ARRIVE SHORTLY...
WILL LOOK FOR COLDER HIGHS TODAY IN THE TEENS AND LOWER 20S. COLD
AIR CONTINUES TO BE ADVERTISED TO COME ACROSS THE STATE IN TWO
ADVANCES...THE FIRST COOLER AIR FOLLOWING THE LOW THIS AFTERNOON AND
THEN THE ARCTIC AIR FLOWING SOUTH THIS EVENING AND INTENSIFYING
TONIGHT INTO TUESDAY. WITH FRESH SNOWFALL SOUTH...LIKELY THAT SOME
BLOWING SNOW WILL OCCUR THERE. RECENT WARMING ELSEWHERE AND
HARDENING OF SNOWPACK SFC SHOULD PRECLUDE ANY REAL ISSUES ELSEWHERE.
COLD POOL ASSOCIATED WITH THE H500/H700 LOW DROPPING OVER IA WILL BE
IN FULL FORCE BY 18Z ALREADY LEAVING THE REGION BY 00Z. VORTICITY
ASSOCIATED WITH THIS FEATURE AND 2000 FT SATURATED LAYER IN
DENDRITIC ZONE MAY BE ENOUGH FOR FLURRIES/SNOW SHOWERS TUESDAY...
ESPECIALLY EAST SECTIONS. NOT LOOKING FOR MORE THAN A DUSTING AT
WORST AS DEPTH OF MOISTURE LAYER NOT THICK ENOUGH AND TENDING TO
DECREASE WITH TIME ON TUESDAY. ADIABATIC LAPSE RATES WILL CONTINUE
TO PROMOTE STRONG MIXING OF LINEAR WIND FIELD WITH GUSTS TO 35 MPH
BY THE AFTERNOON HOURS. EXPECT WIND TO DIMINISH SLOWLY OVERNIGHT AS
INCREASING WARM AIR ADVECTION ARRIVES...ESSENTIALLY DECREASING THE
BOUNDARY LAYER AND CUTTING OFF THE MIXING PROCESS. LOWS TONIGHT WILL
BE QUITE COLD WITH NEGATIVE READINGS FAR NORTH AND NEAR 10 SOUTH.
HIGHS TUES MAKE LITTLE RECOVERY FOR THE DAY AS STRONGLY MIXED
ATMOSPHERE AND CONTINUED COOLING ALOFT LAST FOR THE BALANCE OF THE
DAY. STRONG WARM AIR ADVECTION COMMENCES TUES NIGHT ALOFT AS HIGH
BUILDS INTO THE AREA. SOME CONCERNS REMAIN REGARDING CLOUD COVER
OVER EASTERN PORTIONS OF THE FORECAST AREA...THOUGH MOST FOLKS WEST
OF HIGHWAY 63 SHOULD BE CLEAR BY 12Z WED. WITH GRADIENT DYING
OVERNIGHT...WED MORNING LOWS WILL BE QUITE COLD. AT PRESENT...
GUIDANCE LOOKS TOO WARM. LOOKING AHEAD TO THE LATTER PART OF THE
WEEK MODELS CONTINUE TO WARM AREA SIGNIFICANTLY ALOFT. LITTLE MIXING
ON THURS WILL KEEP TEMPS BELOW FREEZING MARK BUT FOR THE SW
SECTIONS. TEMPS THUR NIGHT WILL WARM FURTHER WITH POTENTIAL FOR FOG
RETURNING. FRIDAY AND WEEKEND CONTINUE TO LOOK WARMER...THOUGH FOG
MAY TEMPER THE WARM UP SOME. MODELS HAVE BACKED OFF ON EXTENT OF
WARM UP FOR SAT/SUN...THOUGH NOW THE GFS/EURO BOTH SUGGEST H850
TEMPS NEAR 8C FOR THE PM HOURS. THIS SHOULD EASILY YIELD UPPER 40S
OR LOWER 50S WEST SECTIONS IF AREA CAN ESCAPE FOG/ST DEVELOPMENT.
BOTH GFS/EURO SUGGEST POSSIBLE LIGHT -SHRA ACTIVITY SAT/SUN...THOUGH
ACTIVITY MAY BE FARTHER EAST.

&&

.AVIATION...31/12Z
AREAS OF DENSE FOG WILL REMAIN IN THE ALO/FOD/MCW VICINITIES FOR A
PORTION OF THIS MORNING WITH LIFR CEILINGS POSSIBLY PREVAILING ALL
DAY AT MCW AND ALO. VFR LINE JUST SW OF FOD NOW AND SHOULD PUSH
NORTHEAST ENOUGH TO BRING IMPROVEMENT THERE. LOW PRESSURE DEVELOPING
OVER EASTERN KANSAS WILL PRODUCE A BAND OF SNOW OVER NRN MO AND SRN
IA AND WILL AFFECT OTM LATE THIS MORNING AND EARLY THIS AFTERNOON
WHERE VISIBILITIES MAY DROP TO ONE MILE OR BELOW AT TIMES. A FEW
FLURRIES POSSIBLE AT DSM THOUGH WEDGE OF DRY AIR WILL PREVENT MUCH
REDUCTION IN VISIBILITY. POLAR BOUNDARY DROPPING SOUTH TONIGHT WILL
BRING STRONG NORTHWEST WINDS OVERNIGHT IN ADDITION TO MORE IFR
CEILINGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADV FOR PORTIONS OF
NORTH CENTRAL AND CENTRAL IA UNTIL 15Z ALONG AND NORTH OF
EMMETSBURG-HUMBOLDT-WEBSTER CITY-MARSHALLTOWN-TAMA LINE.

&&

AVIATION/SHORT TERM...RAD
LONG TERM...REV
Hazardous weather outlook, Dec 31, 5:23 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CST MON DEC 31 2007

IAZ004>007-015>017-024>028-036>039-049-050-011200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. AREAS OF DENSE
FOG REDUCING VISIBILITY TO ONE QUARTER MILE OR LESS WILL CONTINUE
IN THE OUTLOOK AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY.
COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND
CHILL VALUES OF 15 TO 20 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY
MORNING. BITTERLY COLD CONDITIONS WILL CONTINUE TUESDAY NIGHT...WITH
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO FROM TUESDAY EVENING
THROUGH EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023-033>035-044>048-057>062-070>075-011200-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY.
COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND
CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ081>086-092>097-011200-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 6:20 PM CSTDense Fog AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 23 more15 hr

Nearby

Snow Advisories in Iowa, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.